Objective: To report a case of a decreased international normalized ratio (INR) in a patient taking warfarin in addition to multiple complementary and alternative medicine (CAM) products. Case Summary: A patient on warfarin with a target INR of 2-3 presented to the clinic with an INR of 1.1. Approximately 3 months earlier, the patient had started taking several CAM products, including omega-3 fatty acids, butcher's broom, and hawthorn berry; aloe vera juice was added approximately 6 weeks later. She was not asked to discontinue these products; instead, the warfarin dose was increased to eventually achieve a stable INR of 2.5. Discussion: An objective causality assessment suggests that this interaction was probably related to use of one of the CAMs. However, it is unclear which of these caused the decreased INR. The most likely causative agent was aloe. Conclusions: Patients do not need to discontinue CAM products while taking warfarin. However, these products need to be taken in consistent doses. Any substantial changes in intake of these substances can necessitate a change in anticoagulant therapy.
|Number of pages||3|
|Journal||Journal of Pharmacy Technology|
|Publication status||Published - Jul 2011|
All Science Journal Classification (ASJC) codes
- Pharmaceutical Science